Keep reading for a list of the important things to remember when treating chocolate toxicities.
History is always important, but with chocolate cases it can be critical. Specific questions about the type of chocolate, how much, what the recipe is (brownies, cakes, cookies), if it is sugar-free, or contains raisins or alcohol should all be considered. To help, download the APCC's handy chocolate wheel.
How long ago did ingestion occur? The onset of chocolate signs is not always rapid – in fact it can take up to eight hours for stimulatory signs to be seen. Furthermore, chocolate does not digest very quickly, so you may have more time for decontamination.
Is the pet showing signs? Inducing emesis in a pet who has been vomiting a lot at home is not going to help. Inducing emesis in a pet is is very tachycardic or agitated may cause collapse or a seizure.
If you have consulted with APCC in the last decade you know we are more reserved regarding when to administer activated charcoal. Chocolate is one of those cases where we are using it less and less. Due to the high sugar content of chocolate it has it some osmotic effect in the gastrointestinal tract – add to that the osmotic effects of activated charcoal and you may have a hypernatremia disaster on your hands. We reserve activated charcoal for those high-dose cases, particularly when emesis results have been poor.
Treatment of chocolate ingestions largely revolves around managing gastrointestinal signs and controlling any cardiovascular and neurologic stimulation. Common anti-emetics should be administered to control excessive vomiting. Fluid diuresis and allowing patients to urinate frequently may help with elimination of toxins. Fluids may also be needed to address dehydration and electrolyte abnormalities that can occur secondary to vomiting or diarrhea.
Managing stimulatory signs such as hyperactivity, muscle tremors or seizures should be done as needed. Medications such as diazepam, midazolam, acepromazine or methocarbamol are commonly utilized.
Sinus tachycardia is the most common arrhythmia noted with chocolate intoxication and if it is not controlled secondarily to managing neurologic stimulation, a beta blocker such as propranolol may be needed.